Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 70, NWS Miami, FL

September 30, 2003Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 30, 2003, 4:07 PM EDT for Miami-Dade County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2003, 4:07 PM EDT (20:07 UTC)
Expired
Sep 30, 2003, 5:00 PM EDT
In force
53 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 9 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 302007
SVRMIA
FLC086-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
405 PM EDT TUE SEP 30 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 500 PM EDT

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER COUNTRY WALK...MOVING 
  SOUTHWEST AT 10 MPH. SKYWARN SPOTTERS ALSO REPORTED STRONG WINDS   
  IN THE AREA NEAR HIGHWAY 874 AND THE TURNPIKE.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM EDT...    
  COUNTRY WALK AND METRO ZOO...CUTLER RIDGE AND PERRINE
  GOULDS AND PRINCETON
  NARANJA
  REDLAND
  FLORIDA CITY AND HOMESTEAD

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

&

LAT...LON 2566 8032 2573 8050 2539 8072 2529 8044

$$

WARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 1:30 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 30, 1:30 PM EDT, 2 hours 37 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
130 PM EDT TUE SEP 30 2003

.DISCUSSION...SURFACE LOW PRESSURE JUST W OF YUCATAN PENINSULA
MOVING W FURTHER INTO GULF OF CAMPECHE WITH A TROUGH EXTENDING NE
FROM SYSTEM THROUGH THE NAPLES TO SOUTH PBI CNTY AREA INTO ATLC WITH
A STALLED FRONT OVER CENTRAL FLA. VERY MOIST TROPICAL FLOW CONTINUES
TO MOVE OVER S FLA ON SW TO W WIND FLOW ALOFT.

TODAY...AS SURFACE LOW MOVES FURTHER W...MOISTURE PLUME SHIFTS N A
BIT AS WEAK HIGH PRESSURE OVER THE ATLC SE OF AREA BUILDS INTO
CUBA/FLA STRAITS AREA. TONIGHT...A WEAK SURFACE LOW THAT DEVELOPS
ALONG THE FRONT/TROUGH LINE IN THE ATLC BEGINS TO DEEPEN AND
COMBINATION OF WIND CIRCULATING ABOUT LOW AND BUILDING HIGH PRESSURE
OVER THE SE U.S. BEGINS TO MOVE THE FRONT SLOWLY SOUTHWARD.

GFS SHOWS A SECOND LOW PRESSURE SYSTEM DEVELOPING IN GULF WHICH
WOULD TEND TO SLOW THE FRONTS MOVEMENT. DONT BELIEVE THE LOW WILL
BE AS STRONG AS INDICATED BUT CLEARING OF THE MOISTURE WILL BE
DELAYED UNTIL LATER FRIDAY NOW.

FOR THE SHORT TERM...TONIGHT THROUGH WED NIGHT...ONLY SCATTERED POPS
AT BEST EXPECT MAINLY AFTERNOON AND EVENING WITH LESS DYNAMICS THAN
MON/MON NGT. WILL CONTINUE MOSTLY CLOUDY SKIES. HAVE RAISED A FLOOD
WATCH UNTIL 5 PM TODAY BUT DOESNT LOOK LIKE MUCH WILL HAPPEN.
ATTM...DONT EXPECT A FLOOD PROBLEM EXCEPT FOR LOCALIZED URBAN
VARIETY.

FOR THE LONG TERM...THU THROUGH MON...FRONT SHOULD MOVE THROUGH
SOUTH FLORIDA THU CLEARING CWA THU EVENING. EXPECT LIKELY POPS THU
IN DAVANCE OF FRONT AND THEN A SHARP DROP OFF OF POPS INTO THE
WEEKEND WITH ONLY MINIMAL E COAST SHOWERS SAT AND SUN AND ISOLATED
SHOWERS OR THUNDERSTORMS INTERIOR AND W MON AND TUE.

.MARINE...WINDS MAINLY NE AT 10 KNOTS OR LESS BECOMING MORE N
WED INTO WED NIGHT AS TROUGH AND FRONT MOVES FROM N TO S. THU
THROUGH FRI A NE FLOW GENERALLY 10 KNOTS THROUGH THE PERIOD. FOR
SAT AND SUN...WINDS AROUND MORE TO E AT 10 KNOTS OR LESS.

.FIRE WEATHER...NO HIGHLIGHTS THROUGH FRI. SOMEWHAT DRIER AIR MOVING
IN FOR THE WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   74 88 73 86 / 40 50 40 60
FORT LAUDERDALE   76 88 75 87 / 30 40 30 60
MIAMI             76 89 75 87 / 30 40 30 60
NAPLES            74 87 73 85 / 50 50 30 60

.MIA WATCHES/WARNINGS/ADVISORIES...
 NONE.
Hazardous weather outlook, Sep 30, 12:31 PM EDT, 3 hours 36 minutes before
FLZ063-066>075-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1231 PM EDT TUE SEP 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON
...FLOOD WATCH FOR COLLIER TILL 5 PM...
...SCATTERED THUNDERSTORMS OVER SOUTH FLORIDA...

A FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM EDT FOR COLLIER COUNTY.
HEAVY RAINFALL YESTERDAY LED TO SIGNIFICANT FLOODING IN PARTS OF
COLLIER COUNTY. WHILE MOST OF THAT WATER HAS BY NOW RECEDED...AND
RAINFALL AMOUNTS DURING THE LATE NIGHT HOURS HAS BEEN MINIMAL...THE
POTENTIAL STILL EXISTS FOR SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAINS...ESPECIALLY IN THE WATCH AREA. ADDITIONALLY...OVER ALL
OF SOUTH FLORIDA...THUNDERSTORMS WILL PRODUCE DEADLY CLOUD-TO-GROUND
LIGHTNING STRIKES AND POSSIBLE WIND GUSTS TO 35 MPH...AS WELL AS
SOME LOCALIZED FLOODING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BAXTER

In the hours before

Special weather statement, Sep 30, 2:27 PM EDT, 1 hour 40 minutes before
FLZ072-301930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
227 PM EDT TUE SEP 30 2003

...STRONG THUNDERSTORMS OVER SOUTHERN BROWARD AND NORTHERN MIAMI-DADE COUNTY...

DOPPLER RADAR IS SHOWING STRONG THUNDERSTORMS OVER SOUTHERN BROWARD
AND NORTHERN MIAMI-DADE COUNTIES WITH WIND GUSTS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY
RAINFALL.

THE THUNDERSTORMS WILL MOVE VERY SLOWLY TO THE NORTHEAST THROUGH 330
PM...AND COULD AFFECT REGIONS OF MIAMI-LAKES...PEMBROKE
PINES...NORTH PERRY...HOLLYWOOD...MIRAMAR...NORTH MIAMI BEACH...AND
CAROL CITY.

RAINFALL AMOUNTS BETWEEN 2 TO 4 INCHES CAN OCCUR WITH THESE
THUNDERSTORMS...AND THERE COULD BE STANDING WATER ON SECONDARY ROADS.

IF YOU SEE ANY SEVERE WEATHER REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT OFFICE AND THEY WILL RELATE IT TO THE NATIONAL WEATHER
OFFICE IN MIAMI FLORIDA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEBSITE AT
ELTIEMPOENMIAMI.INFO.

BAXTER
Special weather statement, Sep 30, 2:27 PM EDT, 1 hour 40 minutes before
FLZ072-074-301930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
227 PM EDT TUE SEP 30 2003

...STRONG THUNDERSTORMS OVER SOUTHERN BROWARD AND NORTHERN MIAMI-DADE COUNTY...

DOPPLER RADAR IS SHOWING STRONG THUNDERSTORMS OVER SOUTHERN BROWARD
AND NORTHERN MIAMI-DADE COUNTIES WITH WIND GUSTS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY
RAINFALL.

THE THUNDERSTORMS WILL MOVE VERY SLOWLY TO THE NORTHEAST THROUGH 330
PM...AND COULD AFFECT REGIONS OF MIAMI-LAKES...PEMBROKE
PINES...NORTH PERRY...HOLLYWOOD...MIRAMAR...NORTH MIAMI BEACH...AND
CAROL CITY.

RAINFALL AMOUNTS BETWEEN 2 TO 4 INCHES CAN OCCUR WITH THESE
THUNDERSTORMS...AND THERE COULD BE STANDING WATER ON SECONDARY ROADS.

IF YOU SEE ANY SEVERE WEATHER REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT OFFICE AND THEY WILL RELATE IT TO THE NATIONAL WEATHER
OFFICE IN MIAMI FLORIDA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEBSITE AT
ELTIEMPOENMIAMI.INFO.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 9:10 PM EDTFlash Flood WarningMFLCollier3 hr
Sep 29, 9:47 PM EDTSpecial Marine WarningMFL58 min
Sep 29, 10:46 PM EDTSpecial Marine WarningMFL59 min
Sep 30, 6:03 PM EDTSpecial Marine WarningMFL27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.